Colorado, 2008

Hail in Colorado, June 19, 2008

June 19, 2008 · NWS PUB · 12 events in 6 counties and zones

where hail the size of baseballs occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Several severe storms occurred...the most severe over Pueblo West...where hail the size of baseballs occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 19, 3:25 AM MST, 8 hours 24 minutes earlier.

Area forecast discussion, Jun 19, 3:25 AM MST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
425 AM MDT THU JUN 19 2008

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...LOW LEVEL MOISTURE SLOWLY PUSHING WESTWARD THIS MORNING
IN THE WAKE OF VERY WEAK SURFACE BOUNDARY DROPPING SOUTH ACROSS THE
PLAINS. WESTWARD PUSH OF MOISTURE ALSO AIDED BY OUTFLOW FROM MCS
DROPPING SOUTH ACROSS TX/WRN OK. HAVE YET TO SEE MUCH IN THE WAY OF
STRATUS FORMATION OVER THE PLAINS...THOUGH LATEST 11-3.9UM IMAGE
HINTS AT SOME VERY PATCHY LOWER CLOUDS FORMING AROUND KLHX AT 0930Z.
ALREADY SEE TSRA FIRING OVER NORTHERN COLORADO THIS MORNING...LIKELY
DUE TO INCREASING UVV AHEAD OF RATHER SHARP LOOKING UPPER TROUGH
OVER UTAH.

TODAY...SHOULD HAVE WEAK TO MODERATE UPWARD MOTION OVER MUCH OF THE
AREA AS UPPER TROUGH LIFTS OUT OF UTAH AND ACROSS NRN COLORADO
DURING THE DAY. MAIN QUESTION...AS ALWAYS...IS AMOUNT AND LOCATION
OF LOW LEVEL MOISTURE AND INSTABILITY. NAM SUGGESTS LOW LEVEL
MOISTURE WILL BE SLOWER TO MIX OUT ALONG THE I-25 CORRIDOR TODAY
THAN THE PAST FEW DAYS...WITH A SECONDARY SURGE PUSHING HIGHER CAPE
AIR BACK ACROSS EL PASO AND PUEBLO COUNTIES BY LATE AFTERNOON. GFS
SLIGHTLY DIFFERENT...KEEPING BEST CONVECTION FARTHER SOUTH AND EAST
TOWARD THE NM BORDER...WHERE LOW LEVEL MOISTURE AND INSTABILITY ARE
MAXIMIZED. PERSISTENCE STRONGLY FAVORS THE GFS...AS LAS ANIMAS AND
BACA COUNTIES HAVE SEEN THE STRONGEST CONVECTION THE LAST COUPLE
DAYS...AND SEE NO OBVIOUS REASON WHY THIS WONT BE THE CASE AGAIN
TODAY. THUS BUMPED UP POPS ALONG AND EAST OF A KTAD TO KLHX LINE FOR
THIS AFTERNOON...WITH JUST ISOLATED POPS FARTHER WEST. ONE OR TWO
SEVERE AGAIN POSSIBLE OVER THE FAR EAST...AS 0-6 KM SHEAR REMAINS
SUFFICIENT FOR AT LEAST STRONG MULTI-CELL/WEAK SUPERCELL STORMS THIS
AFTERNOON. SHOULD BE COOLER THAN WED MOST LOCATIONS AS 700 MB TEMPS
FALL...THOUGH CURRENT GRID LOOKED A LITTLE TOO COOL AND BUMPED UP
MAXES 3-5 DEGF FROM PREVIOUS FORECAST.

TONIGHT...EXPECT TSRA OVER THE PLAINS TO CONGEAL INTO THE USUAL MCS
OVER SW KS/NW TX...WITH MOST ACTIVITY EXITING THE AREA BY 06Z. QUICK
LOOK AT 06Z NAM AND GFS SUGGEST MOISTURE SLOSHES BACK WESTWARD
OVERNIGHT...WITH BOTH MODELS EVEN BREAKING OUT SOME PRECIP IN THE
06Z-12Z TIMEFRAME. SUSPECT WELL SEE MORE STRATUS AND PERHAPS PATCHY
DRIZZLE VERSUS CONVECTIVE PRECIP...SO WILL KEEP POPS OUT OF THE
FORECAST AFTER 06Z FOR NOW.  --ETP

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

...FORECAST CHALLENGES THIS PERIOD WILL BE THUNDERSTORM COVERAGE
ACROSS THE EASTERN MTS/PLAINS EACH DAY...

FRIDAY AND SATURDAY...UPPER RIDGE AXIS STAYS TO THE WEST OF THE FCST
AREA ACROSS THE 4 CORNERS REGION/WRN U.S. ROCKIES.  THIS KEEPS
EASTERLY UPSLOPE SFC FLOW ACROSS THE PLAINS WITH RELATIVELY HIGH SFC
DEW POINTS BENEATH MODERATE WESTERLY FLOW ALOFT.  DIFFICULT TO TIME
SHORTWAVES WILL BE MOVING AROUND THE PERIPHERY OF THE UPPER
RIDGE...WHICH WILL HELP KICK OFF AFTN SHOWERS AND TSTORMS EACH DAY.
MAIN CHALLENGE WILL BE HOW FAR EAST LOW LVL MOISTURE WILL MIX OUT
EACH AFTERNOON...WITH BOTH 00Z NAM/GFS SUGGESTING THAT SFC DEW
POINTS MAY DRY OUT MORE ON SATURDAY VS FRIDAY.  EITHER
WAY...SUFFICIENT LOW LEVEL MOISTURE SUGGESTS AFTN SBCAPES WILL RANGE
FROM 800-1800 J/KG...WITH DEEP LAYER SHEARS AROUND 40
KTS...SUFFICIENT TO PRODUCE ISOLATED SEVERE THUNDERSTORMS WITH THE
MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.  LIGHTNING WILL
ALSO BE A CONCERN...ESPECIALLY FOR AREAS WEST OF THE DRYLINE AS
FUELS ARE CRITICAL WITH POTENTIAL FOR MORE FIRE STARTS MUCH LIKE
WHAT OCCURRED YESTERDAY. WESTERN PARTS OF THE FORECAST AREA WILL
BE DRIER...ALTHOUGH THERE IS ENOUGH MOISTURE FOR AT LEAST SOME
ISOLATED AFTERNOON THUNDERSTORMS. DIFFICULT TO REMOVE POPS
OVERNIGHT ACROSS THE PLAINS...AS THERE HAS BEEN AT LEAST SOME WEAK
CONVECTION ACROSS THE PLAINS EACH NIGHT. 00Z AND 06Z RUNS WAVER
DRAMATICALLY WITH LOCATION AND TRACK OF POTENTIAL MCSS. LATEST
NAM BLOWS UP QUITE A BIT OF CONVECTION ACROSS THE PLAINS FRI
NIGHT...AND NOT SURE I BUY THIS SOLUTION JUST YET. WILL ADD SOME
ISOLATED POPS FOR THE EASTERN BORDER COUNTIES FOR NOW...WITH MOST
LIKELY AREA FOR MCS DEVELOPMENT ACROSS WRN KS AND NW TX.

NEXT SHORTWAVE MOVES ACROSS AREA SUNDAY NIGHT/MON WHICH FLATTENS THE
UPPER RIDGE AND MAY LEAD TO GREATER TSTORM COVERAGE FOR SUN EVENING
DEPENDING ON ITS TIMING.

LOOKS LIKE MORE OF THE SAME FOR MON-WED...AS UPPER RIDGE PUMPS BACK
TO THE WEST...AND LOW LVL EASTERLY FLOW KEEPS HIGHER SFC DEW POINTS
ACROSS THE SE PLAINS.  ITS LIKELY THAT AN MCS WILL DEVELOP EACH
NIGHT SOMEWHERE ACROSS THE CENTRAL PLAINS...POSSIBLY CLIPPING BY
EASTERN CO.  DETAILS THIS FAR OUT ARE TOO DIFFICULT TO PIN DOWN...SO
WILL KEEP BROAD BRUSH ISOLATED POPS EACH AFTN/NIGHT ACROSS THE AREA
THROUGH THE EXTENDED. -KT

&&

.AVIATION...
ALREADY AMENDED KCOS AND KPUB TO BACK OFF OF STRATUS THIS
MORNING...WITH LATEST SATELLITE IMAGE SUGGESTING ONLY PATCHY MVFR
STRATUS AT BEST OVER THE PLAINS FOR JUST A COUPLE HOURS AROUND
SUNRISE.  VERY ISOLATED CONVECTION AGAIN AT KCOS AND KPUB THIS
AFTERNOON AND EVENING...WITH BRIEF MVFR CONDITIONS AND GUSTY AND
ERRATIC WINDS THE MAIN PROBLEMS. MIGHT HAVE A BETTER CHANCE FOR
STRATUS AFTER 06Z TONIGHT OVER THE PLAINS...AS LOW LEVEL MOISTURE
SURGES BACK WEST.  --ETP--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/31
Hazardous weather outlook, Jun 19, 5:43 AM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
643 AM MDT THU JUN 19 2008

COZ058>089-093>099-201245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
643 AM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER FAR SOUTHEAST
PLAINS TODAY...WITH ONE OR TWO SEVERE STORMS POSSIBLE ALONG AND EAST
OF A LINE FROM LIMON TO LA JUNTA TO TRINIDAD LATE THIS AFTERNOON AND
EARLY THIS EVENING. WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL 1 TO
2 INCHES IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALL
POSSIBLE WITH THUNDERSTORMS OVER THE PLAINS TODAY AND THIS EVENING.

FARTHER WEST OVER THE MOUNTAINS AND VALLEYS...ONLY ISOLATED
THUNDERSTORMS ARE FORECAST...WITH WIND GUSTS TO 50 MPH AND
OCCASIONAL CLOUD TO GROUND LIGHTNING THE MAIN THREATS. LITTLE OR NO
RAINFALL IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH
MONDAY...WITH THE GREATEST COVERAGE OF THUNDERSTORMS EXPECTED
ACROSS THE SOUTHEAST PLAINS. ONE OR TWO STORMS COULD BECOME SEVERE
ACROSS THE SOUTHEAST PLAINS FRIDAY AND SATURDAY...PRODUCING HAIL
UP TO 1 INCH IN DIAMETER...WIND GUSTS UP TO 60 MPH...MODERATE TO
HEAVY RAINFALL AND LIGHTNING. ELSEWHERE...THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...BRIEF LIGHT
RAINFALL...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 2 PM MDT FOR THE EASTERN PLAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, El Paso

When
June 19, 11:49 AM MST to 11:53 AM MST
Where
El Paso County, 11.38 mi SSE of Fountain
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -104.650

Hail, Pueblo

When
June 19, 1:12 PM MST to 1:21 PM MST
Where
Pueblo County, 3.21 mi NNE of Pueblo West
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -104.720

Hail, Pueblo

When
June 19, 1:25 PM MST to 1:35 PM MST
Where
Pueblo County, 0.69 mi S of Pueblo West
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.300, -104.750

Hail, Pueblo

When
June 19, 1:32 PM MST to 1:37 PM MST
Where
Pueblo County, 1.76 mi SW of Pueblo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -104.630

Hail, Pueblo

When
June 19, 1:37 PM MST to 1:42 PM MST
Where
Pueblo County, 3.04 mi WSW of Pueblo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -104.660

Hail, Baca

When
June 19, 2:03 PM MST to 2:08 PM MST
Where
Baca County, 7.31 mi NNW of Springfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.490, -102.690

Hail, Bent

When
June 19, 2:25 PM MST to 2:30 PM MST
Where
Bent County, Las Animas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.070, -103.220

Hail, Las Animas

When
June 19, 3:30 PM MST to 3:35 PM MST
Where
Las Animas County, 4.86 mi WNW of Hoehne
Measured
0.75 in hail
Reported by
Public
Coordinates
37.310, -104.460

Hail, Bent

When
June 19, 3:57 PM MST to 4:02 PM MST
Where
Bent County, Las Animas
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.070, -103.220

Hail, Kiowa

When
June 19, 6:18 PM MST to 6:23 PM MST
Where
Kiowa County, 0.88 mi SE of Chivington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.430, -102.530

Hail, El Paso

When
June 19, 7:50 PM MST to 7:55 PM MST
Where
El Paso County, 1.48 mi SSE of Falcon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.910, -104.610

Hail, El Paso

When
June 19, 8:30 PM MST to 8:35 PM MST
Where
El Paso County, 6.22 mi N of Peyton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -104.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104705, 104711, 104712, 104713, 104715, 104702, 104703, 104709, 104704, 104708, 104706, 104707.